Alert archive / Alabama / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 162, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 27, 2017, 4:27 PM CDT for Lee County, Alabama. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2017, 4:27 PM CDT (21:27 UTC)
- Expired
- Jul 27, 2017, 5:00 PM CDT
- In force
- 33 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Lee County, AL
The radar
The Maxwell AFB radar (KMXX), 50 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.5 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 46 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 1059 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
755
WUUS54 KBMX 272127
SVRBMX
ALC081-272200-
/O.NEW.KBMX.SV.W.0162.170727T2127Z-170727T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
427 PM CDT THU JUL 27 2017
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Southeastern Lee County in east central Alabama...
* Until 500 PM CDT
* At 427 PM CDT, a severe thunderstorm was located near Bleecker, or
8 miles southeast of Opelika, moving south at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Opelika, Bleecker, Griffen Mill and Ladonia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3247 8534 3264 8535 3266 8525 3265 8515
3247 8509
TIME...MOT...LOC 2127Z 357DEG 14KT 3261 8525
HAIL...<.75IN
WIND...60MPH
$$
89^GSatterwhite1 follow-up statement
225
WWUS54 KBMX 272141
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
441 PM CDT THU JUL 27 2017
ALC081-272200-
/O.CON.KBMX.SV.W.0162.000000T0000Z-170727T2200Z/
Lee AL-
441 PM CDT THU JUL 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHEASTERN LEE COUNTY...
At 440 PM CDT, a severe thunderstorm was located over Griffen Mill,
or 9 miles west of Smiths, moving south at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Griffen Mill, Bleecker and Ladonia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3260 8535 3262 8525 3261 8514 3247 8509
3247 8534
TIME...MOT...LOC 2140Z 357DEG 14KT 3256 8525
HAIL...<.75IN
WIND...60MPH
$$
89^GSatterwhiteWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:54 PM CDT, 33 minutes earlier.
Area forecast discussion, Jul 27, 3:54 PM CDT, 33 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 354 PM CDT Thu Jul 27 2017 .SHORT TERM... Through Tonight. Scattered thunderstorms have developed across portions of east Central Alabama, on the eastern edge of the upper level ridge nosing into the area from the west. This activity will diminish this evening, with much of the area seeing rainfree conditions overnight. As a front approaches from the north late tonight, showers and storms could return to northern portions before sunrise. Looking at impacts for tomorrow, strong to severe storms remain possible (note the details below from the previous discussion). Additionally, heavy rainfall will be possible with all activity. Hi-res guidance continues to show several rounds of storms, moving over north Central Alabama tomorrow and tomorrow night. Given above normal rainfall this summer and recent heavy rainfall, localized flash flooding will be possible as storms move over the same areas. If you live in an area that is prone to flash flooding or near a stream/creek that is quick to rise with heavy rainfall, remain aware of changing weather and flood conditions tomorrow and tomorrow night. 14 .LONG TERM... Friday through Thursday. We begin Friday with a cold front stretched through the Ohio River Valley pushing southward into Northern AL. This cold front is associated with a broad surface low near the base of a developing longwave trough. The upper level low pressure system is offset well to the north, over the Great Lakes. We could see some early shower/thunderstorm activity across the far northern counties Friday morning. The cold front slowly moves southward during the early part of the day Friday. By Friday evening, the surface low strengthens and troughing pattern amplifies over the Eastern US. This strengthens the northerly flow and pushes the cold front through the area quickly Friday evening into early Saturday morning. There are still timing differences in the models, so specific arrival times will need to be re-evaluated with future model runs. Expect some decrease in storm coverage after sunset Friday night, increasing again Saturday morning across the southern most counties as the cold front finally pushes south of the area. Ahead of the cold front, PWATs are still showing up in the 2.3-2.4" range, so expect very heavy rainfall with any storms that do develop. Due to the increased forcing from the cold front and increased precip loading, I can't rule out the potential for some storms to produce strong to severe downburst winds. 850mb temps are around 20C, making lapse rates very low; therefore, not expected a large hail threat. We could see some small hail in the strongest storms, but otherwise the main threat will be isolated damaging winds and localized flooding. Have continued mention for low confidence severe for these threats. The low pressure system slides southeastward Saturday and essentially stalls out over the Tidewater Region of Coastal Virginia through early next week. This keeps us under northerly flow on the back side of the deep trough, leading to drier and cooler weather through at least mid-week. Models hint at another impulse digging through the main trough towards the end of next week that could bring another round or showers/storms. Otherwise, expect below average temps and precip coverage for most of the upcoming week. 25/Owen && .AVIATION... 12Z TAF Discussion. Scattered showers and storms developing along and east of a line from generally GAD to EET to SEM. Expect most activity to remain east of this line this afternoon, with a general slow east to southeast storm motion. Storms will produce heavy rainfall, brief wind gusts, and frequent lightning. This activity will diminish during the early evening hours, with clearing skies. Have included localized MVFR fog overnight, but increased westerly boundary layer winds should prevent more widespread development. Coverage of showers and thunderstorms will be greater tomorrow as a front slowly pushes into the area. Uncertainty of timing at northern terminals exists and will hold off on mentioning TSRA. 14 && .FIRE WEATHER... Isolated to scattered rain chances today, with best chances in the east. Hot and humid weather expected today. Cold front approaches on Friday, increasing rain chances. Cooler and drier weather behind the front through the weekend. No fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 74 88 71 87 66 / 20 70 50 10 0 Anniston 75 87 72 87 67 / 20 70 50 20 0 Birmingham 77 89 73 87 67 / 20 70 50 20 0 Tuscaloosa 76 91 74 89 68 / 10 70 50 20 0 Calera 76 88 74 88 68 / 20 60 50 30 0 Auburn 75 91 73 86 69 / 30 30 40 40 10 Montgomery 77 94 75 89 70 / 20 30 40 50 10 Troy 75 95 74 87 69 / 30 30 40 60 20 && .BMX WATCHES/WARNINGS/ADVISORIES/... Heat Advisory until 7 PM CDT this evening for the following counties: Bibb...Dallas...Fayette...Greene...Hale...Lamar... Marengo...Marion...Perry...Pickens...Sumter...Tuscaloosa. Flash Flood Watch from Friday morning through Friday evening for the following counties: Bibb...Blount...Calhoun...Cherokee... Clay...Cleburne...Etowah...Fayette...Jefferson...Lamar... Marion...Pickens...Randolph...Shelby...St. Clair...Talladega... Tuscaloosa...Walker...Winston. &&
Hazardous weather outlook, Jul 27, 4:08 AM CDT, 12 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 408 AM CDT Thu Jul 27 2017 ALZ011>015-017>050-281215- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 408 AM CDT Thu Jul 27 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Heat indices could reach 105 degrees this afternoon across the western portions of Central Alabama. Isolated severe thunderstorms may develop east of the interstate 65 corridor this afternoon. The main threat with these storms will be damaging winds and localized flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms will develop ahead of an approaching cool front late Friday afternoon and into Friday night. Some storms may become severe, producing damaging winds. Heavy rainfall will also be possible, and could result in localized flooding. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be necessary Friday afternoon and Friday night.
In the hours before
Special weather statement, Jul 27, 3:04 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Birmingham AL
304 PM CDT THU JUL 27 2017
ALZ037-043-272030-
Tallapoosa AL-Elmore AL-
304 PM CDT THU JUL 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELMORE AND
SOUTHWESTERN TALLAPOOSA COUNTIES UNTIL 330 PM CDT...
At 304 PM CDT, Doppler radar was tracking a strong thunderstorm over
Martin Lake At Kowaliga, or 9 miles southeast of Equality, moving
southeast at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Tallassee, Martin Dam, Martin Lake At Kowaliga, Reeves Airport,
Tallapoosa City, Yates Dam and Reeltown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3258 8578 3258 8580 3256 8580 3250 8587
3269 8606 3276 8600 3276 8587 3261 8574
TIME...MOT...LOC 2004Z 316DEG 21KT 3270 8595
89^GSatterwhiteSpecial weather statement, Jul 27, 3:44 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Birmingham AL
344 PM CDT THU JUL 27 2017
ALZ037-045-272115-
Tallapoosa AL-Macon AL-
344 PM CDT THU JUL 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MACON AND SOUTH
CENTRAL TALLAPOOSA COUNTIES UNTIL 415 PM CDT...
At 344 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tallapoosa City, or near Tallassee, moving southeast at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Tuskegee, Tallassee, Notasulga, Franklin, Liberty City, Reeves
Airport, Tallapoosa City, Yates Dam, Uphapee Creek, Reeltown and
Moton Field Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3249 8561 3239 8584 3246 8588 3247 8587
3247 8586 3248 8585 3248 8588 3250 8589
3262 8589 3265 8583
TIME...MOT...LOC 2044Z 325DEG 16KT 3256 8584
89^GSatterwhiteSpecial weather statement, Jul 27, 4:05 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Birmingham AL
405 PM CDT THU JUL 27 2017
ALZ035-041-043-272130-
Chilton AL-Autauga AL-Elmore AL-
405 PM CDT THU JUL 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN AUTAUGA...
SOUTHEASTERN CHILTON AND NORTHWESTERN ELMORE COUNTIES UNTIL 430 PM
CDT...
At 405 PM CDT, Doppler radar was tracking a strong thunderstorm over
Marbury, or 13 miles southeast of Clanton, moving southeast at 10
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Marbury, Welona, Verbena, New Prospect and Mitchell Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3263 8660 3276 8654 3282 8647 3279 8642
3277 8641 3276 8638 3275 8634 3277 8634
3276 8632 3275 8632 3275 8629 3262 8640
3258 8650
TIME...MOT...LOC 2105Z 311DEG 9KT 3272 8645
89^GSatterwhiteLocal storm report, Jul 27, 4:16 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
416 PM CDT THU JUL 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM TSTM WND DMG 4 NNW YATES DAM 32.62N 85.92W
07/27/2017 ELMORE AL EMERGENCY MNGR
SHERIFF'S DISPATCH REPORTS TREE DOWN AND
BLOCKING ROAD NEAR 788 DEAN CIRCLE. TIME
EST. FROM RADAR.
&&
AJPSpecial weather statement, Jul 27, 4:22 PM CDT, 5 minutes before
Special Weather Statement National Weather Service Birmingham AL 422 PM CDT THU JUL 27 2017 ALZ047-272145- Lee AL- 422 PM CDT THU JUL 27 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LEE COUNTY UNTIL 445 PM CDT... At 422 PM CDT, Doppler radar was tracking a strong thunderstorm near Beans Mill, or 8 miles east of Opelika, moving south at 15 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Griffen Mill, Bleecker and Ladonia. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3247 8532 3269 8528 3268 8513 3247 8509 TIME...MOT...LOC 2122Z 357DEG 14KT 3263 8524 89^GSatterwhite
Local storm report, Jul 27, 4:23 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
423 PM CDT THU JUL 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND DMG 3 SSW STILL WATERS RESO 32.71N 85.83W
07/27/2017 TALLAPOOSA AL EMERGENCY MNGR
TREES REPORTED DOWN ALONG HIGHWAY 50 NEAR
LAKE MARTIN. TIME EST. FROM RADAR.
&&
AJPThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 4:25 AM CDT | Heat Advisory | BMX | Bibb, Dallas, Fayette, Greene, Hale, Lamar and 6 more | 15 hr |
| Jul 27, 2:49 PM CDT | Special Weather Statement | BMX | Tallapoosa | 26 min |
| Jul 27, 3:04 PM CDT | Special Weather Statement | BMX | Elmore | 26 min |
| Jul 27, 3:14 PM CDT | Severe Thunderstorm Warning | BMX | Elmore, Tallapoosa | 31 min |
| Jul 27, 3:32 PM CDT | Flash Flood Watch | BMX | Bibb, Blount, Calhoun, Cherokee, Clay, Cleburne and 13 more | 27 hr |
| Jul 27, 3:44 PM CDT | Special Weather Statement | BMX | Macon | 31 min |
| Jul 27, 4:05 PM CDT | Special Weather Statement | BMX | Autauga | 25 min |
| Jul 27, 4:22 PM CDT | Special Weather Statement | BMX | Lee | 23 min |
| Jul 27, 4:52 PM CDT | Special Weather Statement | BMX | Russell | 38 min |
| Jul 27, 5:27 PM CDT | Special Weather Statement | BMX | Russell | 33 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.